Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS Fort Worth, TX

June 21, 2004Collin County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 21, 2004, 3:51 PM CDT for Collin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 3:51 PM CDT (20:51 UTC)
Expired
Jun 21, 2004, 6:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Collin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 108 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 212052
FFWFTW
TXC085-212345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
351 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN COLLIN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CDT

* AT 351 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 14 MILES NORTHEAST OF PRINCETON TO PARKER...MOVING
  EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LUCAS AND MURPHY

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3335 9634 3300 9671 3300 9661 3319 9630
          3335 9629

$$
2 follow-up statements
000 
WGUS74 KFWD 212133
FFSFTW
TXC085-212345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT MON JUN 21 2004

...A FLASH FLOOD WARNING CONTINUES FOR EASTERN COLLIN COUNTY UNTIL 
645 PM CDT...

AT 432 PM...DOPPLER RADAR INDICATED MUCH OF THE HEAVY RAINFALL HAD 
TAPERED OFF TO LIGHT AND MODERATE RAIN OVER THE EASTERN HALF OF THE 
COUNTY. STILL...SOME FLOODING OF LOW SPOTS WILL LIKELY CONTINUE EVEN 
AFTER THE RAIN ENDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

LAT...LON 3333 9640 3301 9658 3299 9631 3332 9629

$$
000 
WGUS74 KFWD 212242
FFSFTW
TXC085-212345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT MON JUN 21 2004

...A FLASH FLOOD WARNING FOR EASTERN COLLIN COUNTY HAS BEEN 
CANCELLED...

AT 540 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN HAD 
ENDED ACROSS EASTERN COLLIN COUNTY. NO NEW REPORTS OR ONGOING 
REPORTS OF FLOODING OR FLASH FLOODING HAVE BEEN RECEIVED. THUS...THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 3332 9632 3302 9635 3303 9657 3336 9660

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:16 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 21, 3:16 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT MON JUN 21 2004

.DISCUSSION...
CONVECTION REBUILT ALONG OUTFLOW BOUNDARY THIS AFTERNOON AS IT MOVED
INTO THE MORE UNSTABLE AIR OVER NORTH TEXAS. OUTFLOW NOW RACING
AHEAD OF CONVECTION SO ANTICIPATE ACTIVITY WILL DIMINISH AS THE
EVENING PROGRESSES. BIGGER EVENT SHOULD ARRIVE TUESDAY. TSTRMS IN
EASTERN COLORADO WILL EVENTUALLY COMBINE INTO A COMPLEX AND MOVE SE
ACROSS NORTH TEXAS...ARRIVING IN THE NORTHWESTERN ZONES AROUND
SUNRISE. ACTIVITY WILL SHIFT TO THE SE COUNTIES DURING THE DAY
TUESDAY MOVING. GREATEST THREAT OF SEVERE WEATHER WILL BE FROM WIND.
HOWEVER...THESE STORMS WILL ALSO CONTAIN VERY HEAVY RAIN. SEVERITY
OF THE THUNDERSTORM CLUSTER WILL DECREASE DURING THE DAY AS IT MOVES
SE THROUGH THE FORECAST AREA. MODELS ALSO CONSISTENT IN KEEPING
CONVECTION TO THE SOUTH OF THE FORCAST AREA WEDNESDAY AND THURSDAY
AND HAVE REMOVED MUCH OF THE POPS DURING THAT TIME. HIGH PRESSURE
BUILDS OVER THE DESERT SOUTHWEST THIS WEEKEND PRODUCING A NORTHWEST
FLOW ALOFT. THIS BRINGS ANOTHER CHANCE OF PRECIPITATION AT THAT TIME
AS STORMS THAT DEVELOP IN THE HIGH PLAINS HAS THE POTENTIAL TO MOVE
SE INTO NORTH TEXAS.

&&

DALLAS-FT. WORTH, TX   74  85  70  86 /  20  70   0   0
WACO, TX               72  90  72  84 /  20  50  30  30
PARIS, TX              72  80  69  84 /  30  70   0   0
DENTON, TX             73  84  69  87 /  30  70   0   0
MCKINNEY, TX           73  83  69  85 /  30  70   0   0
DALLAS, TX             74  85  70  85 /  20  70   0   0
TERRELL, TX            73  87  71  84 /  20  50   0   0
CORSICANA, TX          74  90  72  84 /  20  50  30  30
TEMPLE, TX             73  89  72  83 /  20  50  30  30
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jun 21, 1:13 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
113 PM CDT MON JUN 21 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
113 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
NORTH OF INTERSTATE 20. SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY
NORTH OF I-20. THE MAIN THREATS FROM THESE STORMS WILL FROM DAMAGING
WINDS...AND LARGE HAIL...HOWEVER...VERY HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. AS THE STORMS MOVE
ACROSS THE SAME AREA...SOME LOCALIZED FLOODING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL LINGER ACROSS NORTH TEXAS TUESDAY THROUGH
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

58

In the hours before

Local storm report, Jun 21, 2:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT MON JUN 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG    SUMNER                   33.74N  95.67W
06/21/2004                  LAMAR               TX   LAW ENFORCEMENT

            POWER LINES DOWN NEAR SUMNER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:20 PM CDTSevere Thunderstorm WarningFWDLamar55 min
Jun 21, 2:47 PM CDTSevere Thunderstorm WarningFWDCollin58 min
Jun 21, 3:08 PM CDTSevere Thunderstorm WarningFWDWise67 min
Jun 21, 3:32 PM CDTSevere Thunderstorm WarningFWDJack43 min
Jun 21, 5:25 PM CDTSevere Thunderstorm WarningFWDYoung65 min
Jun 21, 6:52 PM CDTSevere Thunderstorm WarningFWDStephens53 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.